Funnel Cloud, Pennington
- When
- July 19, 1:30 PM CST
- Where
- Pennington County, 2.12 mi SSE of High Lndg
- Reported by
- Emergency Manager
- Coordinates
- 48.020, -95.810
On the morning of July 19th, widespread cloud cover and steady showers were ongoing across southeast North Dakota and west central Minnesota. Meanwhile, further northwest, fairly abundant late morning and afternoon sunshine occurred over the Devils Lake region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the morning of July 19th, widespread cloud cover and steady showers were ongoing across southeast North Dakota and west central Minnesota. Meanwhile, further northwest, fairly abundant late morning and afternoon sunshine occurred over the Devils Lake region. By late afternoon and early evening, a weak surface boundary moved into the Devils Lake region and helped to set off scattered strong to severe thunderstorms. Atmospheric conditions were also conducive for funnel clouds, and several of these were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 11:46 AM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1246 PM CDT Thu Jul 19 2018 .UPDATE... Issued at 1029 AM CDT Thu Jul 19 2018 Updated PoPs in the near term based on the latest CAMs with only slight adjustments needed, mainly for this afternoon. Precipitation forecast remains on track this morning with nearly all showers remaining along and south of a Valley City to Fargo to Park Rapids line. && .SHORT TERM...(Today and tonight) Issued at 240 AM CDT Thu Jul 19 2018 Satellite and radar imagery continues to show a slow moving upper level low positioned along the ND/SD border. Strong dynamic lift in an environment with weak flow aloft is allowing for a broad area of precip to meander slowly eastward. Northward transport of 925 and 850 hPa moisture from the southwest MN/IA region will continue to promote shower development roughly along and east of the I-29 corridor over the next few hours. With some instability in place, a few thunderstorms will be possible embedded along this axis of precipitation, however, no severe weather is expected. Heavy rainfall will be the primary concern during the overnight hours and into tomorrow morning as training/lingering showers may allow for localized rain accumulations greater than one inch. This may cause localized ponding on streets in towns/urban areas. Through tomorrow this main region of precipitation will continue to slowly shift east/southeastward, with a few showers possibly extending as far north as the Highway 2 corridor. Depending on daytime insolation, areas north of the Highway 2 corridor may warm into the low to mid 80s. Boundary layer moisture characterized by dewpoints in the low to mid 60s will promote moderate instability along a confluence axis that is expected to be draped across northeast ND/far northwest MN by tomorrow afternoon. Scattered thunderstorms will be possible across this region during the late afternoon/early evening hours. While a few storms may be on the strong side (sub-severe hail and wind), low effective bulk shear magnitudes will limit the overall severe potential. These storms should begin to die off after sundown with the loss of daytime heating. .LONG TERM...(Friday through Wednesday) Issued at 240 AM CDT Thu Jul 19 2018 Friday-Saturday night: Lingering showers/isolated thunderstorms should transition eastward through the day Friday continuing to decrease in coverage/intensity as mid/upper trough shifts east and ridging builds into eastern ND. Any lingering activity should end late Friday night (earlier in ND). There should be a slight moderation in temps Saturday with sunny skies and rising heights aloft, but surface high pressure may keep easterly flow in place and temper potential warm up through Sat night. This still puts our temps near normal around 80F (lows in 60s). Sunday-Monday morning: Positively tilted trough is shown to rotate through ND with the associated cold front passing over our CWA Sunday night. Ahead of this a warm front will lift north, with southerly return flow supporting increasing temps and low level moisture. Guidance is showing potential for ML CAPE in excess of 2000 J/KG with increasing deep layer shear/veering, which could support severe potential Sunday afternoon/Monday evening, possibly merging into a MCS or linear cluster as the main trough axis pass over our CWA Sunday night/Monday morning. This is still a ways out and variability in the evolution of the trough and surface pattern could impact severe potential. At the very least these will be periods of interest/monitoring. Monday-Thursday: Models are still in good agreement with trend towards falling heights and CAA through these periods, however the storm track may trend towards split flow over the Northern Plains lowering confidence in precipitation chances. Some guidance are showing weak precip signals, but confidence is low. PoPs that were introduced by current blend were left relatively unchanged as this is still slightly under climatology and there is at least limited ensemble support. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Jul 19 2018 Showers and a few embedded thunderstorms continue this afternoon around KFAR. VFR to MVFR conditions are possible at all sites this evening and tonight as ceilings lower along and ahead of a cold front. Another round of thunderstorms may also briefly reduce visibility. MVFR to IFR conditions are possible Friday morning, mainly for KTVF and KGFK as lower ceilings are expected and possibly even some patchy fog. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Lynch SHORT TERM...AM LONG TERM...DJR AVIATION...Lynch
Hazardous Weather Outlook National Weather Service Grand Forks ND 506 AM CDT Thu Jul 19 2018 MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-201015- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks- Western Walsh County- 506 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Although a few showers will be possible along the Highway 2 corridor throughout the day, thunderstorm chances will increase during the late afternoon and evening hours for northeast North Dakota and northwest Minnesota. A few storms may be strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances increase late Sunday into early Monday morning. While details are still uncertain, a few severe storms can't be ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 201015- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 506 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Steady rainfall ongoing this morning across southeast North Dakota and west central Minnesota is expected to continue through the mid to late afternoon hours. Rainfall totals up to one inch are likely with locally higher amounts possible. This may cause some ponding on roadways in urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances increase late Sunday into early Monday morning. While details are still uncertain, a few severe storms can't be ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 12 NW LITCHVILLE 46.78N 98.37W
07/19/2018 E4.50 INCH Barnes ND PUBLIC
ESTIMATED 4.5 TO 5.0 INCHES OF RAIN THROUGH 10AM.
&&
TGRAFENAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1041 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 7 NW LITCHVILLE 46.73N 98.30W
07/19/2018 M3.80 INCH Barnes ND PUBLIC
AS OF 1030AM STILL RAINING WITH AN ESTIMATED 4.5 INCHES
OF RAIN. WATER IS BACKING UP INTO THE SLOUGHS AND FARM
FIELDS. OTHERWISE, NO MAJOR IMPACTS BEING OBSERVED.
&&
TGRAFENAThe Fargo/Grand Forks radar (KMVX), 126 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758351.